MAUDE Adverse Event Report: ORTHOFIX US LLC FIREBIRD SFS; ROD GRIPPER

ORTHOFIX US LLC FIREBIRD SFS; ROD GRIPPER
Model Number 51-1480
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product has returned for investigation but the investigation is not complete.A supplemental report will be complected once the investigation is done.
 
Event or Problem Description
It was reported that during a scoliosis surgery, the screw of the gripper moved out of place.Surgery was completed with another rod gripper that was inside of the tray with no adverse effects to the patient.Reporting for a one hour time delay in surgery.
 
Additional Manufacturer Narrative
The rod gripper (pn:51-1480 ln:39802-pe09) was returned for investigation and sent to the mor for evaluation.Fa from gauthier: the pin (screw) set closest to the jaws.That came off in the field, was not returned with the part.When a new set of pins was used to replace the missing pair, the rod gripper was tested and would function properly.The 3 sets of pins on the part were checked for adhesive strength.The 1st set closest to the teeth would readily unthread with slight effort.The 2nd set of pins would easily unthread when checked.The 3rd set of pins was still securely held together with adhesive.With some significant effort, these were also able to be unthreaded.The threads were checked on all 3 sets and the 1st and 2nd set closest to the teeth had dried but adequate adhesive observed on the threads, and the 3rd set still had dried but significant adhesive on the threads.As the pin set that came loose was not returned.The threads on those pins were not able to be checked for adequate adhesive.The adhesive on the 3 checked sets had worn out most likely due to significant sterilization/drying cycles over the 11 years of part usage.The teeth on the gripper were also checked and found to be worn on their side edges, where some material was found to be rolled over the ends, from usage.Some wear on the components was observed between the moving parts of the rod gripper.The laser marking on the part was observed to be worn from usage over time.The rod gripper has most likely seen significant use i number of sterilizations as the part is over 11 years old.The root cause of the pin set that unthreaded and came off the rod gripper was most likely due to the number of sterilization/drying cycles causing the adhesive to wear out over the years of service, allowing for the pins to unthread and come off the instrument.The dhr was reviewed for this order and there were no nonconformance found that would have contributed to this complaint.The wo (b)(4) part for this complaint was returned to gauthier on 12-19-2024.The pin( screw) set closest to the jaws.That came off in the field, was not returned with the part.This part originally shipped from gauthier in may 2013, and has most likely been in the field for over 11 years.The instrument had minimal wear marks from usage over the years.The p/n # 51 -1480 and lot # 39802-pe09 were laser marked on the part and were worn from usage.
 
Event or Problem Description

Brand Name
FIREBIRD SFS
Common Device Name
ROD GRIPPER
Manufacturer (Section D)
ORTHOFIX US LLC
3451 plano parkway
lewsiville TX 75056
Manufacturer (Section G)
ORTHOFIX US LLC
3451 plano parkway
lewsiville TX 75056
Manufacturer Contact
james stephens
3451 plano parkway
lewisville, TX 75056
MDR Report Key20955466
Report Number2183449-2024-00026
Device Sequence Number12873719
Product Code LXH
UDI-Device Identifier18257200045600
UDI-Public18257200045600
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number51-1480
Device Lot Number39802-PE09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2024
Supplement Date Received by Manufacturer12/13/2024
Initial Report FDA Received Date12/17/2024
Supplement Report FDA Received Date01/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/09/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown